My patient is on high-dose opioids and is experiencing myoclonus. How should this be managed? —Jeri L. Ashley, MSN, RN, AOCNS, CHPN

Myoclonus appears to be related to dosing levels of opioids; however, there are also factors related to the specific patient that can contribute. For instance, is the patient experiencing liver or renal insufficiencies? If that is the case, since opioids are excreted through the liver and kidneys, other pain control methods may need to be investigated. Another factor might be one of hydration; make sure the patient is well-hydrated.

Management of myoclonus in patients receiving opioids include reduce the doses of the drugs being administered; use muscle relaxants, benzodiazepines, or GABA antagonists to manage myoclonus symptoms; or rotate opioid therapies, utilizing equigesic dosing to control pain.


Continue Reading

Consultation with a palliative care team, if available, would be an excellent resource for managing the symptoms these patients experience. Palliative care clinicians are well-versed in the equigesic doses of pain medications and rotating regimens, as well as the use of the other medications mentioned. —Rosemarie Tucci, RN, MSN, AOCN